Just a quick question. Say for a moment that you’re off on a lovely two-week holiday on a paradise island with the one you love, but you know that your next period will be due pretty much right in the middle of all the fun. What do you do? Are there any pills you can take to “skip” a period? Do they work? More importantly, are they safe?
Well, this exact scenario is about to play out for me, so…
I’m adjusting my BCP intake so that I get my period before I go on holiday, (I’m taking 2 weeks of active pills, rather than 3). I’m then going back to normal pill intake after my holiday.
FWIW, I’ve done this tonnes of time, with no ill effect, and my Dr. seems to think it’s fine as well (she’s actually the one who suggested it). As long as you skip no more than 1 week’s worth of pills you’re OK.
The other option is to take 2 months of pills straight through. I’ve done this, but I found that I got a lot of bloating, and big, bad boobs, which sort of puts a damper on wandering around in a bikini.
The above assumes that you’re taking the birth control pill. If you’re not, then I have no suggestions.
Yep, the contraceptive pill will do what you want. And I am VERY sure that if you quickly go and see your G.P. or practice nurse, or local Family Planning Clinic or whatever, then you can be prescribed the pill for the reason you suggest. They won’t think you are being silly, and and they will understand and you won’t be the first to have consulted them for that reason.
Unless you have some unusual risk factor, yes it will be safe, (me is not doctor et cetera). Anyway, the time to address any safety concerns is when you go and talk to the GP or nurse. (Unless things have changed a lot, although nurses generally may not prescribe medicines, the contraceptive pill is an exception to that)
Have a great holdiay!
Re. safety, if the safety of the contraceptive pill worries you, do bear in mind that if you only want to use because of the holidya, then you’ll be using it for a tiny amount of time. Go ye, consult helpful medic-y type.
So what are the side effects of the Birth Control Pill? What about if you’ve never taken one before?
Side effects can be weight gain (minimal in most people), breast tenderness, headaches, and mood swings. Blood clots can happen, but they’re rare in women under 35, and rarer if you don’t smoke.
When are you planning on going on vacation, anyway? Just wondering if there will be enough time for the Pill to regulate your cycle… you can sometimes have a bit of breakthrough bleeding in the first couple weeks of the pill.
Well the pill isn’t actually for me. My Fiancee and I will be off on honeymoon fairly soon, and she’s expecting her period during the second week of our trip. She’s never taken any form of birth control before, and has no real idea what to expect. I just wanted to see what options she had, and if they were safe. From the sound of it, it should be pretty straightforward. So she just takes a birth control pill every day for two weeks, and then quits when she gets back, right? And everything will be normal?
Um, wha? If what she wants to do is actually skip a period, she’ll have to be on the pill for the month prior (she could start after the end of her period), take it for the month, then continue to take it through the week that she’s supposed to menstruate. Fair warning though- it doesn’t always work that way the first month that you try skipping a period- the pill itself could cause breakthrough bleeding and all different issues.
Best to consult a physician- it’s not just a matter of taking 2 weeks worth of pills.
If your fiancee has never been on birth control pills before, Bibliovore, she really ought to see a doctor to discuss which pill would be right for her given her own medical history. Maybe it’s different in the UK, but I can’t imagine any doctor here handing out a prescription for birth control pills for the first time (much less for the purposes of a period-free vacation!) without also doing a pelvic exam to make sure that everything else is in order.
It does take time for the pill to kick in and start working as hoped for, as amaranta indicates. Plus your fiancee can’t just start taking them at any point in her cycle; she’s got to begin her pills at the beginning of her cycle. Also, be aware that the contraceptive effects of the pill may not be fully effective in the first month, so use a backup during that time. Ditto if she has to be on antibiotics for any reason.
As for holding off a period, I have done the 2-month straight thing several times in the past with no ill effects (sure beats trying to handle matters on a field trip when there are no big trees or rocks to hide behind, and all your travel companions are male).
Yes. In fact, you don’t have to get your period ever on BCP. It’s called continuous dosing. Basically, you take the active pills only. When you get to the end of the active pills in a pack, you skip the inactive ones and proceed right to a new pack. While this is totally safe for most women, please consult your doctor for more information and to make sure it is right for you. A simple phone call may be enough.
Thanks guys. I obviously have no idea about any of this (and neither does she), so I guess the best thing I can do is advise her to chat to a doctor. I had no idea she’d have to take them a month before-hand. For some reason I thought the pill was much faster-acting than that. In your opinion, is the whole idea just silly? Is it worth taking the pill to ensure a period-free honeymoon, or is this just irresponsible? How disruptive would a period be? Oh, and before you ask, this was her idea, not mine! :o)
The pill can be used in a “morning after” dose to prevent implantation of a fertilized egg; that may be where you got the “fast-acting” idea from. But in order to get the full effects (and to be able to skip periods), you have to be taking it regularly for a longer period of time.
Just my opinion, but if you and your fiancee don’t intend to keep up with the pill as a contraceptive approach after you’re back from your honeymoon, I wouldn’t bother. Yes, the fun might be … less… for a few days, but hormones are not something you really want to jack around with just for a few days.
P.S. I don’t mean to pry too much, but if your fiancee hasn’t yet made a trip to a gynecologist she should anyway, whether or not she intends to go on the pill. Once a woman becomes sexually active, she should make annual visits to be sure that all the plumbing is in good order (also makes it easier to catch potential problems early through regular monitoring).
And seriously, the question of how disruptive would her having her period be is a question that you have to ask her. Some women can continue to function (mostly) normally, but need to pack supplies and plan to stop at a restroom every couple of hours. Other women have such severe bleeding or such severe cramps that they will not enjoy any planned physical activity- even casual strolling through a museum may be more than they have the enthusiasm for.
While I’d guess that your fiance isn’t at the really miserable end of the scale(or she already would be seeing a doctor or on hormonal birth control), she is the only one who can give you a good sense of how miserable she will be during that week.
I have been on the pill for years. Once or twice I have shorted myself to adjust being period free on a certain day. But it took trying one kind, which didn’t help, then the one I am on now to regulate me (I had horrid cramps). Starting the pill out of the blue for only 2 weeks is a bad idea, and I’m not even a dr. Get her to a gyno, and ask away.
Do you have access to a midwife or abortionist? If so, ask them to perform a menstrual extraction. That is a procedure where they suction out the uterus contents, causing an instant period. I am pretty sure this “restarts” the cycle; even if not, there will be less blood during the “real” period since so much of it has already been siphoned out. I don’t know if Planned Parenthood would do this, but it may be worth a shot.
Forgot to mention that there are also many herbal emmenagogues which may bring the period on early. Most of them are used mainly as abortifacients but the rush of hormones will also induce menstruation.
I think it will be much easier to induce a period than delay it, if she isn’t already acclimated to birth control. FYI, I know someone who spotted for three weeks straight once she started the pill and suffered cramps and bloating (she’s fine now). There are also a number of emotional effects of tapering onto the pill, which may also wreck a honeymoon.